New Mexico, 2014

Heavy Snow in New Mexico, February 3 to 4, 2014

February 3 to 4, 2014 · NWS ABQ · 3 events in 3 counties and zones

The last in a series of upper level storm systems interacted with a pesky back door cold frontal boundary over central and eastern New Mexico to produce banded areas of heavy snowfall. Many areas of northern and central New Mexico received measurable snowfall.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The last in a series of upper level storm systems interacted with a pesky back door cold frontal boundary over central and eastern New Mexico to produce banded areas of heavy snowfall. Many areas of northern and central New Mexico received measurable snowfall. However, the main impact areas occurred in a well defined snow band around the Albuquerque and Santa Fe metro areas as well as the south central mountains near Ruidoso. Difficult travel was reported across portions of the area however temperatures were warm enough in most of the Rio Grande Valley to mitigate severe impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 3, 4:49 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 3, 4:49 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
449 PM MST MON FEB 3 2014

.AVIATION...
00Z TAF CYCLE
MTS OCNLY OBSCD. IFR CIGS/VSBYS IN BR OVR MUCH OF SE AND PORTIONS
OF EAST CENTRAL NM THRU 04/12Z. UPR TROF TO MOVE FROM WEST TO
EAST OVER NRN AND CENTRAL NM BEFORE 04/12Z WITH MVFR CIGS/VSBYS IN
SCT SN AND BR AND LOCAL IFR CIGS/VSBYS...FOCUSED MAINLY OVER THE
HIGHER TERRAIN NORTH OF INTERSTATE 40...THEN FROM THE SANGRE DE
CRISTO MTS TO THE OK BORDER AFT 06Z AS SFC LOW PRESSURE DVLPS OVER
NE/EAST CENTRAL NM.

&&

.PREV DISCUSSION...319 PM MST MON FEB 3 2014...
.SYNOPSIS...
WISHES FOR MOISTURE WILL FINALLY BE FULFILLED THIS WEEK AS A SERIES OF
UPPER LEVEL PERTURBATIONS CROSS FROM THE WEST AND NORTHWEST. ONE
QUICK BATCH OF SNOW IS EXPECTED ACROSS NORTHERN AND WESTERN AREAS
TONIGHT AND TUESDAY. A STRONG BACK DOOR COLD FRONT IN THE WAKE OF
THIS TROUGH WILL BRING BITTERLY COLD TEMPERATURES TO NORTHEAST AND
EAST CENTRAL AREAS WEDNESDAY AND THURSDAY. A MORE PROLONGED FETCH OF
WINTRY PRECIPITATION IS THEN EXPECTED LATE WEDNESDAY THROUGH
SATURDAY MAINLY ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN AS AN
UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPS OVER THE GREAT BASIN
BEFORE SLOWLY CROSSING THE FOUR CORNERS REGION.

&&

.DISCUSSION...
THE NEARLY 2 MONTH DRY SPELL IN ALBUQUERQUE AND SANTA FE MAY WELL
END THIS EVENING AS A PRONOUNCED UPPER LEVEL TROUGH AND PACIFIC
COLD FRONT CROSS FROM THE WEST. A FEW INCHES OF SNOW ACCUMULATION
IS EXPECTED IN SANTA FE...AND POSSIBLY ALSO IN ALBUQUERQUES
EASTERN FOOTHILLS. WILL ISSUE A WINTER WEATHER ADVISORY FOR SNOW
FROM THE NW AND FAR NW HIGHLANDS EASTWARD ACROSS THE NORTHERN
MOUNTAINS...UPPER RIO GRANDE/LOWER CHAMA RIVER VALLEYS AND THE NE
HIGHLANDS AND PLAINS FROM THIS EVENING THROUGH TUESDAY. THIS
EVENINGS PRECIP SHOULD FALL MOSTLY AS A WESTERLY UPSLOPE FLOW
EVENT. HOWEVER. THE UPPER TROUGH IS PROGGED BY THE ECMWF TO DRAW A
BACK DOOR COLD FRONT MORE QUICKLY INTO NE NM THIS EVENING THAN
PREVIOUSLY EXPECTED. THIS WILL THEN SET UP THE NE HIGHLANDS AND
PLAINS FOR A EASTERLY UPSLOPE FLOW EVENT. AMOUNTS SHOULD BE PRETTY
STANDARD WITH 1-3 INCHES BELOW 7500 FEET AND 3-6 ABOVE.
HOWEVER...LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE IN A FEW SPOTS
FROM RATON PASS EASTWARD WHERE PRECIPITATION MAY LINGER LONGEST.
ALSO PRECIPITATION WILL BE A LITTLE FINICKY ACROSS THE
NORTHWEST...WHERE IT WILL COME ON STRONG THIS EVENING...WAYNE FOR
A PERIOD LATE TONIGHT...THEN SHOULD REDEVELOP IN RESPONSE TO MORE
UPPER LEVEL DISTURBANCES ON TUESDAY.

THERE IS THEN SOME UNCERTAINTY ABOUT THE PRECISE TRACK AND TIMING
OF THE SLOWER STORM SYSTEM EXPECTED TO CROSS FROM THE GREAT BASIN
DURING THE LATTER HALF OF THE WEEK. THE ECMWF BRINGS THE CLOSED
UPPER LOW DIRECTLY OVER THE FOUR CORNERS...NORTHERN NM AND EASTERN
NM. HOWEVER...THE GFS PASSES IT MORE SLOWLY OVER SOUTHERN CO. IN
RECENT MONTHS...STORM SYSTEMS HAVE TRENDED MORE TOWARD THE GFS
TRACK AND DEPTH RATHER THAN THE ECMWFS. THIS WOULD MAKE A BIG
DIFFERENCE IN THE AMOUNT OF PRECIPITATION OR WIND THE FORECAST AREA
RECEIVES.

TEMPERATURE-WISE...HIGHS ARE EXPECTED TO BE BELOW NORMAL THROUGH
THE NEXT 7 DAYS. THE COLDEST READINGS SHOULD COME WEDNESDAY WITH
HIGHS FROM 20 TO 42 DEGREES BELOW NORMAL ACROSS THE PLAINS AND
READINGS AROUND 5 TO 15 DEGREES BELOW NORMAL FARTHER WEST. THE
COLDEST AREA WEDNESDAY SHOULD BE THE NORTHEAST PLAINS WHERE HIGHS
WILL STRUGGLE TO REACH THE DOUBLE DIGITS. A GENERAL WARMING TREND
IS THEN EXPECTED THURSDAY AND FRIDAY BEFORE ANOTHER SHARP COOL
DOWN WITH THE WEEKEND SYSTEM.

44

&&

.FIRE WEATHER...
AN ACTIVE WEEK OF WEATHER FOR NORTHERN AND CENTRAL NM. THERE ARE NO
SIGNIFICANT FIRE WEATHER CONCERNS ASIDE FROM WIDESPREAD FAIR TO POOR
VENTILATION ON WEDNESDAY AND SUNDAY.

THE SOUTHERN PORTION OF A BROAD UPPER LEVEL TROUGH OVER THE WESTERN
U.S. WILL SWING THROUGH NEW MEXICO TONIGHT. A BAND OF MODERATE SNOW
IS EXPECTED TO DEVELOP FROM THE WEST CENTRAL MOUNTAINS TO NORTHERN
MOUNTAINS LATE THIS AFTERNOON AND EVENING...LIKELY RESULTING IN
ACCUMULATING SNOWFALL...PARTICULARLY TO THE WESTERN JEMEZ MOUNTAINS
SOUTHWEST TO MOUNT TAYLOR AND THE I-40 CORRIDOR FROM NEAR GRANTS TO
THE AZ BORDER. MODERATE TO HEAVY SNOWFALL MAY THEN SHIFT TO THE
NORTHEAST QUARTER OF THE STATE LATER TONIGHT INTO TUESDAY AS A BAND
OF WRAP AROUND SNOW DEVELOPS FROM THE EAST SLOPES OF THE SANGRE DE
CRISTOS NORTHWARD OUT ONTO THE NORTHEAST PLAINS.

MODERATE WEST AND SOUTHWEST BREEZES NEAR MOUNTAIN TOP LEVEL AND GOOD
INSTABILITY WILL MAKE FOR MOSTLY EXCELLENT VENTILATION RATES TUESDAY
AFTERNOON. THE EXCEPTION MAY IN THE FAR NORTHEAST WHERE A STRONG
COLD FRONT WILL REACH LATER IN THE DAY. TEMPERATURES ALOFT WILL WARM
SIGNIFICANTLY BEHIND THE DEPARTING UPPER TROUGH WEDNESDAY...LEADING
TO LESS INSTABILITY AND POOR TO FAIR VENT RATES FOR MOST AREAS.

AS THE MODIFIED ARCTIC AIRMASS DROPS SOUTHWARD THROUGH THE SOUTHERN
PLAINS TUESDAY NIGHT AND WEDNESDAY...THE ASSOCIATED STRONG BACKDOOR
FRONT WILL PLOW SOUTH AND WEST THROUGH EASTERN NEW MEXICO TUESDAY
NIGHT AND WEDNESDAY...THEN INTO THE RIO GRANDE VALLEY TO AT LEAST
THE CONTINENTAL DIVIDE WEDNESDAY NIGHT AND THURSDAY. MEANWHILE...
ANOTHER UPPER LEVEL PACIFIC TROUGH WILL SWING ACROSS THE STATE
THURSDAY. THESE FEATURES WILL COMBINE TO GENERATE ANOTHER ROUND OF
WIDESPREAD ACCUMULATING SNOW TO CENTRAL AND NORTHERN NM WEDNESDAY
NIGHT INTO THURSDAY NIGHT. STRONG EASTERLY UPSLOPE FLOW WILL RESULT
IN THE HEAVIER SNOWFALL AMOUNTS ALONG THE EAST SLOPES OF THE CENTRAL
MOUNTAINS WEDNESDAY NIGHT AND THURSDAY. COLDER AIR ALOFT ASSOCIATED
WITH THE UPPER TROUGH WILL RESULT IN BETTER VENT RATES OVER WESTERN
NM THURSDAY.

YET ANOTHER STRONG PACIFIC SYSTEM WILL SWING THROUGH NM FRIDAY AND
SATURDAY...LIKELY RESULTING IN ANOTHER ROUND OF WIDESPREAD SNOW TO
THE FORECAST AREA. VENT RATES WILL BE MOSTLY EXCELLENT. THE FIRST
TOTALLY DRY DAY FOR THE FORECAST AREA WILL NOT OCCUR UNTIL SUNDAY
WHEN TEMPERATURES MAKE SOME RECOVERY TOWARD NORMAL. VENT RATES WILL
BE POOR ON SUNDAY.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM MST TUESDAY FOR THE FOLLOWING
ZONES...NMZ503-504-510>518-527>531.

&&
Hazardous weather outlook, Feb 3, 5:54 AM MST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 AM MST MON FEB 3 2014

NMZ501>540-041300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
554 AM MST MON FEB 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A STORM MOVING INTO WESTERN NEW MEXICO LATE THIS AFTERNOON AND
ACROSS THE HEART OF THE STATE OVERNIGHT WILL SPREAD WIDESPREAD
SNOW OVER NORTHERN AND WESTERN PORTIONS...WITH ACCUMULATING SNOW
ON THE SUMMITS OF THE CENTRAL MOUNTAIN CHAIN. EXPECT HEAVIEST
SNOWFALL OVER SUMMITS AND HIGHER SLOPES OF THE SANGRE DE CRISTO
MOUNTAINS...RATON RIDGE...AND OVER UNION COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PAIR OF WINTER STORMS WILL SWEEP ACROSS NEW MEXICO THROUGH THE
WEEKEND. THE FIRST STORM WILL IMPACT THE STATE WEDNESDAY NIGHT
THROUGH THURSDAY...FOLLOWED BY ANOTHER FRIDAY THROUGH SATURDAY
NIGHT. EACH WILL FEATURE WIDESPREAD SNOW COVERAGE...WITH HEAVIEST
AMOUNTS OVER THE NORTH AND WEST.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

SHY

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Albuquerque Metro Area

When
February 3, 8:00 PM MST to February 4, 2:00 AM MST
Where
Albuquerque Metro Area forecast zone
Reported by
COOP Observer

Numerous reports from various sources across the metro area indicated heavy bursts of snowfall that accumulated very quickly late in the evening on the 3rd. Areas from Rio Rancho to Placitas and much of the Albuquerque east side picked up 2 to 6 inches. Hazardous travel conditions were noted around Rio Rancho with numerous accidents.

Heavy Snow, South Central Mountains

When
February 3, 8:00 PM MST to February 4, 10:00 AM MST
Where
South Central Mountains forecast zone
Reported by
CoCoRaHS

Numerous reports from various sources across the area indicated snowfall developed late on the 3rd then became heavy around sunrise on the 4th. Areas from Capitan to Ruidoso and Lincoln picked up 2 to 8 inches. School closings and hazardous travel conditions were noted around the area.

Heavy Snow, Santa Fe Metro Area

When
February 3, 10:00 PM MST to February 4, 3:00 AM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Amateur Radio

Numerous reports from various sources across the metro area indicated bursts of heavy snowfall that accumulated very quickly late in the evening on the 3rd. Areas from Tesuque to Santa Fe and Lamy picked up 2 to 5 inches. Hazardous travel conditions were noted around the area with numerous accidents.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488149, 488151, 488150.